Alert archive / Colorado / Red Flag Warnings in 2014

Red Flag Warning 8, NWS Denver/Boulder, CO

October 29, 2014Park County, Colorado

NWS Denver/Boulder, CO issued this red flag warning at Oct 29, 2014, 4:52 AM MDT for Park County, Colorado. It took effect at Oct 29, 2014, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 29, 2014, 4:52 AM MDT (10:52 UTC)
In effect from
Oct 29, 2014, 12:00 PM MDT
Expired
Oct 29, 2014, 6:00 PM MDT
In force
6 hr
Issued by
NWS Denver/Boulder, CO

County Park County, CO

The radar

The Denver radar (KFTG), 125 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 10.9 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2014-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2014-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2904 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

079 
WWUS85 KBOU 291052
RFWBOU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
452 AM MDT WED OCT 29 2014

...GUSTY WEST WINDS AND LOW HUMIDITY EXPECTED THIS AFTERNOON...

.UPPER RIDGING WILL BRING A WARMER AND DRIER AIRMASS
TODAY...ALLOWING FOR MINIMUM HUMIDITY READINGS NEAR 10 PERCENT.
GUSTY WEST WINDS OVER THE MOSQUITO RANGE ARE EXPECTED TO PUSH
DOWN INTO SOUTH PARK WITH GUSTS OF 25-30 MPH...WITH THE STRONGEST
WINDS AND LOWEST HUMIDITY EXPECTED OVER THE WESTERN HALF OF THE
ZONE.

COZ214-291900-
/O.NEW.KBOU.FW.W.0008.141029T1800Z-141030T0000Z/
CENTRAL AND SOUTHEAST PARK COUNTY-
452 AM MDT WED OCT 29 2014

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM NOON TODAY TO 6 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 214...WITH THE MOST CRITICAL
  CONDITIONS OVER THE WESTERN HALF OF THE ZONE.

* TIMING...WEST WINDS WILL BEGIN INCREASING AFTER 1000 AM WITH
  GUSTS TO 25 MPH AFTER NOON. LOW HUMIDITY VALUES WILL BEGIN
  RECOVERING AROUND SUNSET HOWEVER WINDS MAY REMAIN GUSTY PAST
  SUNSET.

* WINDS...WEST 10 TO 15 MPH WITH GUSTS UP TO 25 MPH.

* RELATIVE HUMIDITY...AS LOW AS 11 PERCENT.

* IMPACTS...THE COMBINATION OF WINDS...LOW HUMIDITY AND DRY FUELS
  MAY CREATE ERRATIC AND EXTREME FIRE BEHAVIOR IF A FIRE STARTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
2 follow-up statements
134 
WWUS85 KBOU 291918
RFWBOU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
118 PM MDT WED OCT 29 2014

...GUSTY WEST WINDS AND LOW HUMIDITY THIS AFTERNOON...

COZ214-300000-
/O.CON.KBOU.FW.W.0008.000000T0000Z-141030T0000Z/
CENTRAL AND SOUTHEAST PARK COUNTY-
118 PM MDT WED OCT 29 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK...

* AFFECTED AREA...FIRE WEATHER ZONE 214.

* TIMING...LOW RELATIVE HUMIDITIES AND GUSTY WEST WINDS ARE
  EXPECTED TO CONTINUE THROUGH THE AFTERNOON.

* WINDS...WEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH. THE STRONGEST
  WINDS WILL BE FOUND OVER THE WESTERN PORTION OF PARK COUNTY.

* MINIMUM RELATIVE HUMIDITY...8-18 PERCENT.

* IMPACTS...THE COMBINATION OF WINDS...LOW HUMIDITY AND DRY 
  FUELS MAY CREATE ERRATIC AND EXTREME FIRE BEHAVIOR IF A FIRE 
  STARTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
003 
WWUS85 KBOU 300002
RFWBOU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
602 PM MDT WED OCT 29 2014

COZ214-300115-
/O.EXP.KBOU.FW.W.0008.000000T0000Z-141030T0000Z/
CENTRAL AND SOUTHEAST PARK COUNTY-
602 PM MDT WED OCT 29 2014

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR SOUTH PARK...

NORTHWEST WINDS UP TO 20 MPH WILL CONTINUE TO DECREASE AND
RELATIVE HUMIDITIES WILL CONTINUE TO CLIMB...THEREFORE THE RED
FLAG WARNING HAS BEEN ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Oct 29, 3:27 AM MDT, 1 hour 25 minutes earlier.

Area forecast discussion, Oct 29, 3:27 AM MDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
327 AM MDT WED OCT 29 2014

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 326 AM MDT WED OCT 29 2014

AS AN UPPER RIDGE BUILDS OVER THE DESERT SOUTHWEST PUTTING
COLORADO UNDER NORTHWEST FLOW ALOFT...A PIECE OF SHORTWAVE ENERGY
WILL MOVE OUT OF THE NORTHERN ROCKIES AND INTO THE GREAT PLAINS
TONIGHT. A SURFACE TROUGH WILL DIG SOUTH ALONG THE LEE OF ROCKIES
TO INCREASE WINDS OVER THE FORECAST AREA. SEEING A SLIGHT
INDICATION OF MOUNTAIN WAVE ACTIVITY WHILE LOOKING AT CROSS
SECTIONS...WITH GUSTS UP TO 50 MPH OVER THE HIGH MOUNTAIN PASSES
WHILE GUSTS OF 20 TO 30 MPH CAN BE EXPECTED IN THE FOOTHILLS AND
HIGH MOUNTAIN VALLEYS. A WARMER AND DRIER AIRMASS WILL BE OVER THE
AREA AS 700 MB TEMPERATURES WILL BE 3-5 DEGREES C WARMER THAN
YESTERDAY...PUTTING 60S AND LOW 70S OVER THE PLAINS WHILE THE HIGH
COUNTRY 40S AND 50S. NORTH PARK WILL BE SLIGHTLY COOLER AS LEFT
OVER SNOW REMAINS UP THERE FROM SUNDAY NIGHT/MONDAY MORNING
SYSTEM.

A DRY COLD FRONT IS EXPECTED TO PUSH INTO NORTHEASTERN CO FROM
THE SHORTWAVE LATE THIS EVENING. WINDS MAY REMAIN GUSTY AHEAD OF
THE FRONT ESPECIALLY OUT OF THE MOUNTAINS AND FOOTHILLS. WARM
ADVECTION IN ADDITION TO THE GUSTY WINDS TONIGHT AND AN INCREASE
IN SOME HIGH LEVEL CLOUDS WILL BRING WARMER MINIMUM TEMPERATURES
OVERNIGHT.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 326 AM MDT WED OCT 29 2014

THURSDAY WILL BE A LITTLE COOLER BEHIND TONIGHTS WEAK FRONT AS
COOLER HIGH PRESSURE BUILDS OVER THE NORTHERN PLAINS. LOW LEVEL
FLOW ALSO TURNS TO A WEAK UPSLOPE VIA SHALLOW ANTICYCLONIC FLOW.
HOWEVER...HIGHS SHOULD STILL MAKE IT TO OR JUST ABOVE NORMAL
LEVELS GIVEN ENOUGH SUNSHINE. THERE IS ANOTHER SURGE OF COLDER AIR
WORKING ACROSS THE PLAINS THURSDAY EVENING...WHICH WILL KEEP
FRIDAY A LITTLE COOLER AS WELL. THIS SURGE IS STRONGER AND
PREVENTS LEE TROUGHING FROM DEVELOPING DURING THE DAY. AS A
RESULT...HAVE TRIMMED SEVERAL DEGREES FROM FRIDAYS HIGH
TEMPERATURE FORECAST WITH TEMPERATURES PROBABLY STRUGGLING TO
REACH NORMALS ESPECIALLY ON THE EASTERN PLAINS WHERE THE COOLER
AIRMASS IS DEEPER. IN THE MOUNTAINS...WE DO ANTICIPATE WARMING
WITH NO EFFECTS FROM FRONT AND STRONGER WARM ADVECTION UNDER THE
BUILDING RIDGE.

THE WARMER AIRMASS SHOULD FINALLY SPILL ONTO THE PLAINS BY
SATURDAY WITH STRONGER LEE TROUGHING...ALTHOUGH A FEW SPOTS COULD
STILL BE A LITTLE COOLER IF HIGH LEVEL CLOUDS THICKEN AHEAD OF
UPPER TROUGH.

THERE IS STILL GENERAL AGREEMENT AMONG THE VARIOUS MEDIUM RANGE
MODELS AND ENSEMBLES REGARDING THE WEEKEND WEATHER...ALTHOUGH
THERE WAS SOME SLOWING WITH REGARD TO SUNDAYS COLD FRONT. THE
CHANCE OF SHOWERS SHOULD STILL ENTER THE PICTURE IN THE MOUNTAINS
BY LATE SATURDAY AS MOISTURE/LIFT INCREASE AHEAD OF UPPER TROUGH
AXIS. THE BEST LIFT AND MOISTURE WILL REMAIN TO OUR NORTH...BUT
THE MAJORITY OF MODEL GUIDANCE ALSO SUGGESTS SOME ENERGY HOLDING
BACK TO THE SOUTHWEST WHICH WOULD KEEP A CHANCE OF SHOWERS IN THE
FORECAST THROUGH SUNDAY NIGHT AND EVEN MONDAY. IT COULD BE COLD
ENOUGH FOR SOME SNOW ON THE PLAINS SUNDAY NIGHT/EARLY MONDAY BUT
AT THIS TIME ANY PRECIPITATION IS LOOKING LIGHT. GOING LOW CHANCES
OF PRECIPITATION ARE GOOD AT THIS TIME.

&&

.AVIATION...(FOR THE TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 326 AM MDT WED OCT 29 2014

VFR CONDITIONS ARE EXPECTED FOR THE NEXT 24 HOURS. DRAINAGE WINDS
WILL BECOME NORTHWEST THIS AFTERNOON...WHICH WILL LIKELY
ANTICYCLONE AND PERHAPS TURN WINDS MORE NORTH-NORTHEASTERLY AT
KAPA. COLD FRONT EXPECTED THIS EVENING IS NOT EXPECTED TO CHANGE
THE WINDS MUCH AT THE AREA AIRPORTS...SHOULD STAY FURTHER EAST
OVER THE PLAINS. THEREFORE EXPECT A RETURN TO DRAINAGE OVERNIGHT.

&&

.FIRE WEATHER...
ISSUED AT 326 AM MDT WED OCT 29 2014

AS A WARMER AND DRIER AIRMASS MOVES OVER THE AREA TODAY...
INCREASING PRESSURE GRADIENTS WILL INCREASE WESTERLY WINDS
ESPECIALLY OVER THE HIGH MOUNTAINS WITH SLIGHTLY LESS SPEEDS OVER
THE HIGH MOUNTAIN VALLEYS AND FOOTHILLS. WITH THE DRIER CONDITIONS
EXPECTED ALONG AND SOUTH OF I70 IN THE MOUNTAINS...SOUTH PARK
BECOMES A CONCERN AS HUMIDITY IS EXPECTED TO BOTTOM OUT CLOSE TO
10%. GUSTY WEST-NORTHWESTERLY WINDS WILL BLOW OVER THE MOSQUITO
RANGE AND DOWN INTO THE PARK WITH GUSTS AROUND 25 MPH. A RED FLAG
WARNING WILL BE ISSUED FOR THIS AREA...ZONE 214...FOR THE
AFTERNOON. WINDS MAY STAY GUSTY AFTER SUNSET...BUT HUMIDITY
CONDITIONS ARE EXPECTED TO IMPROVE.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING UNTIL 8 AM MDT THIS MORNING FOR COZ038-042-043-
045.

RED FLAG WARNING FROM NOON TODAY TO 6 PM MDT THIS EVENING FOR
COZ214.

&&

SHORT TERM...KRIEDERMAN
LONG TERM...BARJENBRUCH
AVIATION...KRIEDERMAN
FIRE WEATHER...KRIEDERMAN
Hazardous weather outlook, Oct 28, 11:56 PM MDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1156 PM MDT TUE OCT 28 2014

COZ030>051-300600-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1156 PM MDT TUE OCT 28 2014

...FREEZE WARNING THROUGH 8 AM WEDNESDAY FOR THE NORTHERN AND
CENTRAL PLAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TONIGHT

CLEAR SKIES WILL ALLOW MINIMUM TEMPERATURES TO DROP TO NEAR OR
BELOW FREEZING BY MORNING. AREAS THAT DID NOT SEE THESE COLD
TEMPERATURES LAST NIGHT ARE UNDER A FREEZE WARNING TONIGHT...WELD
COUNTY...EASTERN LARIMER COUNTY...AND EASTERN ADAMS AND ARAPAHOE
COUNTIES UNTIL 8 AM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRY WEATHER WILL PREVAIL WEDNESDAY THROUGH MOST OF SATURDAY WITH
ABOVE NORMAL TEMPERATURES. BY LATE SATURDAY INTO SUNDAY...A
PASSING UPPER LEVEL DISTURBANCE WILL BRING INCREASING WINDS TO THE
FORECAST AREA...AS WELL AS A CHANCE OF SHOWERS. AT THIS TIME THE
BEST CHANCE OF PRECIPITATION WILL OCCUR IN THE MOUNTAINS WHERE
TEMPERATURES WILL TURN COLD ENOUGH FOR SOME LIGHT SNOW. BELOW
NORMAL TEMPERATURES WILL RETURN TO THE ENTIRE FORECAST AREA FOR
BOTH SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

Nearby

Red Flag Warnings in Colorado, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.